Alert archive / Iowa / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 382, NWS Des Moines, IA

October 22, 2001Adair County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Oct 22, 2001, 2:09 PM CDT for Adair County, Iowa. It was in force for 51 min. 5 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Oct 22, 2001, 2:09 PM CDT (19:09 UTC)
Expired
Oct 22, 2001, 3:00 PM CDT
In force
51 min
Issued by
NWS Des Moines, IA
Area
Whole counties

County Adair County, IA

The radar

The Des Moines radar (KDMX), 77 km from the middle of the area, began a volume at 19:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 22, 2:18 PM CDTHail 1Fontanelle, IA
Oct 22, 2:25 PM CDTHail 1.75Orient, IA
Oct 22, 2:27 PM CDTHail 0.75Orient, IA
Oct 22, 2:27 PM CDTHail 0.88Orient, IA
Oct 22, 2:28 PM CDTHail 2Orient, IA

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Oct 22, 12:30 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 7.2 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2001-10-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2001-10-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 175 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
699 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
175 m²/s²
0-3 km storm-relative helicity
173 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

882 
WUUS53 KDMX 221909
SVRDSM
IAC001-222000-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
209 PM CDT MON OCT 22 2001

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN ADAIR COUNTY IN SOUTHWEST IOWA

* UNTIL 300 PM CDT

* AT 208 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 7 MILES SOUTHWEST OF BRIDGEWATER...OR ABOUT 58
  MILES EAST OF COUNCIL BLUFFS...MOVING EAST AT 45 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  NEAR ORIENT AROUND 230 PM

DAMAGING HAIL UP TO THE SIZE OF GOLFBALLS IS LIKELY IN THE WARNED
AREA.

VERY STRONG WINDS UP TO 60 MPH ARE LIKELY IN THE WARNED AREA.

STAY AWAY FROM WINDOWS DURING A SEVERE STORM...WIND GUSTS OVER 70 MPH
COULD BLOW THEM OUT.

KULA

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 22, 2:05 PM CDT, 4 minutes earlier.

Area forecast discussion, Oct 22, 2:05 PM CDT, 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
205 PM CDT MON OCT 22 2001

MAIN FORECAST CHALLENGES EXISTS WITH ANY SEVERE WEATHER POTENTIAL
EARLY THIS EVENING AND AGAIN LATE TUESDAY EVENING. OTHERWISE
POSSIBLE SNOW SHOWERS ON THURSDAY. TOOK A BLEND BETWEEN THE AVN/META
MODELS WITH REGARD TO TIMING OF SYSTEMS IN THE SHORT TERM.

SFC WRMFNT CURRENTLY (19Z) LOCATED OVER SRN IA WL LIFT SLOWLY
NORTHEAST THIS AFTERNOON AND EVENING...WHILE COLD FRONT PUSHES ACR
IA OVERNIGHT. SVR T-STORM WATCH UNTIL 23Z ATTM. PLENTIFUL MOISTURE
...CONVERGENCE...INSTABILITY...AND UPR LVL FORCING WILL AFFECT FA
THRU 06Z. EXPC TO SEE DECREASE IN SHOWER AND T-STORM ACTIVITY AFT
06Z.

ATMOSPHERE RMNS PROGRESSIVE THIS WEEK WITH NEXT SYSTEM MOVG ACR FA
TUESDAY NGT AFTER A DRY DAY. SIMILAR SCENARIO SETTING UP WITH GOOD
ENOUGH DYNAMICS...CONVERGENCE...MOISTURE AND LAPSE RATES FOR
POTENTIAL SVR WX. EXPC STRONG WNDS AND LARGE HAIL BEING THE MAIN SVR
WX THREATS LATE TUESDAY NGT.

SECOND SYSTEM DRAWS IN THE COLDER TEMPERATURES THRU THE END OF THE
WORK WEEK. WITH PROGRESSIVENESS OF WX PATTERN WL STICK WITH CURRENT
TIMING OF NEXT UPR LVL WX SYSTEM INTO FA THURSDAY NGT. PARTIAL
THICKNESSES...850MB TEMPS (-4C TO -10C)...AND SOUNDINGS STILL
SUPPORT A RAIN/SNOW MIX.

LONG RANGE MODELS IN GOOD AGREEMENT WITH MAIN FEATURES. DURING THE
EXTENDED PERIODS AMPLIFIED PROGRESSIVE WEATHER PATTERN TRANSITIONS
INTO RIDGING IN THE UPPER LEVELS...WHILE SFC HI PRESSURE PUSHES ACR
IA. ESSENTIALLY A DRY PATTERN. COOLEST TEMPS WILL LIKELY BE ON
FRIDAY AND SATURDAY AS BEST CAA...CYCLONIC FLOW...AND BUILDING SFC
HI PREVAILS. MRF MODEL FORECASTING 850 MB TEMPS FROM -6C TO -12C FOR
THOSE TWO PERIODS. AS PATTERN TRANSITIONS ON SUNDAY...850 MB TEMPS
WARM TO +8C BY MONDAY AFTERNOON. OVERALL SLOW WARMING TREND INTO THE
UPPER 50S TO LOWER 60S BY SUNDAY AND EVEN SLIGHTLY WARMER ON MONDAY.

.DSM...NONE

KNOLLHOFF

In the hours before

Local storm report, Oct 22, 2:04 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
204 PM CDT MON OCT 22 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0203 PM    14 NW CORNING             IA   1.75 INCH HAIL
10/22/01   ADAMS                          REPORTED BY STORM
                                          SPOTTER.

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 22, 1:32 PM CDTSevere Thunderstorm WarningDMXCass43 min
Oct 22, 1:55 PM CDTSevere Thunderstorm WarningDMXAdams50 min
Oct 22, 2:22 PM CDTSevere Thunderstorm WarningDMXUnion53 min
Oct 22, 2:33 PM CDTSevere Thunderstorm WarningDMXMadison57 min
Oct 22, 2:55 PM CDTSevere Thunderstorm WarningDMXClarke, Warren50 min
Oct 22, 3:14 PM CDTSevere Thunderstorm WarningDMXClarke, Union46 min
Oct 22, 3:37 PM CDTSevere Thunderstorm WarningDMXLucas53 min
Oct 22, 3:59 PM CDTSevere Thunderstorm WarningDMXAppanoose, Monroe, Wayne46 min
Oct 22, 4:34 PM CDTSevere Thunderstorm WarningDMXWapello41 min
Oct 22, 5:00 PM CDTSevere Thunderstorm WarningDMXAppanoose35 min
Oct 22, 5:19 PM CDTSevere Thunderstorm WarningDMXDavis41 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.